New Mexico, 2007

Hail in New Mexico, September 28, 2007

September 28, 2007 · NWS ABQ · 6 events in 4 counties and zones

A deepening trough of low pressure along the west coast began to draw moisture north into New Mexico early on the 28th. This helped destabilize the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deepening trough of low pressure along the west coast began to draw moisture north into New Mexico early on the 28th. This helped destabilize the atmosphere. In addition, strong directional and speed shear near the surface helped produce long lived storms. The result was several reports of large (0.75 to 1.00 inc) hail over northern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 28, 1:56 PM MST, 4 minutes earlier.

Area forecast discussion, Sep 28, 1:56 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT FRI SEP 28 2007

.DISCUSSION...
TROUGH ALOFT EXTENDING FROM NORTHERN ALBERTA IN NORTHWEST CANADA
SOUTHWARD TO SOUTHERN CALIFORNIA COAST STARTING EASTWARD SWEEP
TOWARD NEW MEXICO...WITH FLOW ALOFT STRONGLY BACKED TO THE
SOUTHWEST AND SURFACE WINDS BROADLY FROM THE SOUTH. SOME SPEED
SHEAR WITH DYNAMIC ENHANCEMENT FROM 300 MB JET STREAK PROPAGATING
NORTHEASTWARD TOWARD NORTHWEST CORNER OF THE STATE HAS HELPED GET
SHOWER AND THUNDERSTORM PLAY OFF TO EARLY START THIS MORNING...AND
FURTHER BACKING OF SURFACE WINDS AS STRONG DYNAMICS ALOFT MOVE
FROM WEST TO EAST ACROSS THE STATE THROUGH THIS EVENING WILL KEEP
STORMS ON THE LONG LIVED AND STRONG SIDE WELL INTO THE NIGHT.
CHIEF THREAT APPEARS TO BE WINDS AND HAIL...THOUGH GOOD
DIRECTIONAL SHEAR IN THE LOWER COLUMN WILL HELP ROTATE A FEW
STORMS ESPECIALLY OVER THE NORTHEAST HIGHLANDS AND PLAINS.

MODELS...HANGING TOGETHER IN SWEEPING TROUGH BASE EASTWARD TO THE
FOUR CORNERS TONIGHT AND ALONG THE COLORADO BORDER THROUGH THE DAY
SATURDAY...AND SHEARING OUT RAPIDLY NORTH AND EAST INTO THE
CENTRAL PLAINS EARLY SUNDAY. RESTORED ZONAL FLOW IN TROUGH WAKE
WILL PERMIT RAPID RETURN MOISTURE TUG FROM SOUTH TO NORTH IN TIME
FOR NEXT TROUGH...NOW SITTING OVER SOUTH CENTRAL ALASKA...TO
REINTRODUCE SHOWERS AS IT SWEEPS RAPIDLY TO NORTHERN ARIZONA BY
MONDAY. TROUGH WILL SWEEP EASTWARD INTO TEXAS PANHANDLE BY EARLY
TUESDAY TO RESTORE DRY NORTHWEST FLOW OVER THE MIDDLE OF THE
WORKWEEK. NEXT UPSTREAM DISTURBANCE TAKING SHAPE OVER PACIFIC
NORTHWEST FOR LATE IN THE WORK WEEK CURRENTLY HOLDING NORTH OF THE
STATE AS IT SWEEPS EAST...AND PATTERN WILL BACK WINDS TO THE
SOUTHWEST FOR LOCAL ENHANCEMENTS OF ANY ISOLATED SHOWER COVERAGE
HEADING INTO THE WEEKEND.

WITH TROUGH MUSCLE AT ITS PEAK ACROSS THE STATE ON
SATURDAY...EXPECTING WIDESPREAD SHOWERS AND GUSTY SOUTHWEST WINDS
FOR THE DAY...AND COLDER AIR FILTERING SOUTHWARD ON NOSE OF
ASSOCIATED SURFACE HIGH CENTERED OVER THE INTERMOUNTAIN REGION
WILL COOL OFF TEMPS TO ALLOW SOME OF THE TAPERING SHOWER ACTIVITY
TO FALL AS SNOW OVER THE HIGH COUNTRY OF THE SANGRE DE CRISTOS
SATURDAY NIGHT.

INTO SUNDAY...TROUGH NOW INTO THE CENTRAL PLAINS WILL ALLOW WEAK
RIDGE IN FLOW ALOFT TO CLEAR SKIES...AND DROP WIND SPEEDS FOR A
HIATUS FROM WEATHER EXCITEMENT. WINDS GRADUALLY SHIFTING TO THE
SOUTH AGAIN WILL PULL MOISTURE NORTHWARD AS FLOW ALOFT BEGINS TO
BACK TO THE SOUTHWEST IN ADVANCE OF NEXT INBOUND DISTURBANCE.

INTO MONDAY...TROUGH ALOFT FROM THE PACIFIC NORTHWEST TO NORTHERN
ARIZONA COUPLED WITH SOUTH WINDS AT THE SURFACE WILL TOUCH OFF
ANOTHER WIDESPREAD ROUND OF SHOWERS AND THUNDERSTORMS FOR THE DAY
WITH TROUGH BASE CLEARING THE STATE BY EARLY TUESDAY MORNING.

TUESDAY THROUGH FRIDAY...TROUGH NOW CLEAR OF THE STATE OVER THE
CENTRAL PLAINS WILL SET UP CLEARING PATTERN AND NORTHWEST FLOW
BEHIND THE TROUGH...AS NEXT DISTURBANCE DIGS INTO THE
INTERMOUNTAIN REGION. WITH BROAD SOUTHWEST FLOW RETURNING ALOFT BY
THURSDAY...SOME LOCAL INCREASES IN SPOTTY SHOWER AND THUNDERSTORM
COVERAGE POSSIBLE...BUT SERIOUS ENERGY WITH THIS SYSTEM SHOULD
REMAIN NORTH OF THE STATE.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  77  44  76 /  10  30   5   0
GALLUP..........................  48  74  34  75 /  10  20   5   0
GRANTS..........................  50  76  39  78 /  10  30   5   0
GLENWOOD........................  53  82  48  83 /  10  20   5   5
CHAMA...........................  42  66  34  71 /  50  80  20   0
LOS ALAMOS......................  46  65  41  74 /  50  70  20   0
RED RIVER.......................  40  61  32  66 /  50  60  40   0
TAOS............................  49  69  38  75 /  50  60  40   0
SANTA FE........................  50  72  43  75 /  50  60  30   0
SANTA FE AIRPORT................  51  74  44  76 /  50  60  20   0
ESPANOLA........................  48  72  42  78 /  50  60  30   0
ALBUQUERQUE HEIGHTS.............  58  76  52  78 /  40  30  10   0
ALBUQUERQUE VALLEY..............  54  78  46  80 /  30  30  10   0
ALBUQUERQUE FOOTHILLS...........  54  72  49  76 /  40  40  20   0
ALBUQUERQUE WEST MESA...........  57  76  50  79 /  40  40  10   0
SOCORRO.........................  55  79  51  80 /  30  30  10   5
SANDIA PARK/CEDAR CREST.........  47  68  42  75 /  40  40  20   0
MORIARTY/ESTANCIA...............  47  75  43  76 /  40  40  20   0
CARRIZOZO.......................  52  77  50  79 /  30  30  10   5
RUIDOSO.........................  48  72  46  75 /  40  40  20  10
RATON...........................  50  75  40  76 /  30  20  20   0
LAS VEGAS.......................  51  73  46  73 /  50  50  30   0
ROY.............................  53  75  50  77 /  30  50  20   0
CLAYTON.........................  56  80  53  76 /  20  30  20   0
SANTA ROSA......................  53  80  49  84 /  20  40  20   0
TUCUMCARI.......................  61  84  58  82 /  20  20  10   0
FORT SUMNER.....................  58  81  54  84 /  30  30  20   0
CLOVIS..........................  59  82  59  82 /  30  20  10   5
PORTALES........................  59  83  57  86 /  30  20  10   5
ROSWELL.........................  62  85  60  87 /  40  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Sep 28, 4:31 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MDT FRI SEP 28 2007

NMZ001>021-026-291215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
531 AM MDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW THUNDERSTORMS NORTH OF INTERSTATE 40 THIS AFTERNOON OR
EVENING COULD BE STRONG...CONTAINING WIND GUSTS TO 50 MPH AND HAIL
UP TO ONE HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN COULD BE
STRONG SATURDAY AFTERNOON AND EVENING...CONTAINING WIND GUSTS TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Special weather statement, Sep 28, 1:01 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
201 PM MDT FRI SEP 28 2007

NMZ002-008-282045-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-WEST CENTRAL MOUNTAINS-
201 PM MDT FRI SEP 28 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST SANDOVAL COUNTY...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF MARQUEZ.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SANDOVAL
COUNTY...INCLUDING THE LAGUNA INDIAN RESERVATION...MESA COCINA AND
PORTIONS OF THE RIO PUERCO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Sep 28, 1:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT FRI SEP 28 2007

NMZ002-282100-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
227 PM MDT FRI SEP 28 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER RIO ARRIBA COUNTY...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM EL VADO TO 10 MILES NORTHWEST OF LINDRITH. MOVEMENT WAS
NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BRAZOS...CEBOLLA...
ENSENADA...LA PUENTE...LOS OJOS AND RUTHERON.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Albuquerque radar (KABX), 182 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Rio Arriba

When
September 28, 2:00 PM MST
Where
Rio Arriba County, 7 mi E of Brazos
Measured
0.75 in hail
Reported by
Public
Coordinates
36.750, -106.424

Hail, Sandoval

When
September 28, 2:40 PM MST
Where
Sandoval County, 9 mi N of Cuba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.150, -106.950

Hail, Rio Arriba

When
September 28, 2:50 PM MST
Where
Rio Arriba County, Gallina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.230, -106.850

The hail ranged from pea-sized to penny-sized.

Hail, Sandoval

When
September 28, 4:12 PM MST to 4:15 PM MST
Where
Sandoval County, Jemez Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.770, -106.700

Hail, Mora

When
September 28, 7:00 PM MST
Where
Mora County, Wagon Mound
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.020, -104.700

Hail, San Miguel

When
September 28, 7:28 PM MST to 7:31 PM MST
Where
San Miguel County, 19 mi NNE of Bell Ranch
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.784, -103.971

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52502, 52503, 52504, 52505, 52506, 52507.